Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Springfield, MO

February 5, 2008McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Feb 5, 2008, 1:45 PM CST for McDonald County, Newton County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2008, 1:45 PM CST (19:45 UTC)
Expired
Feb 5, 2008, 8:00 PM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 3:18 PM CSTFLASH FLOODAnderson, MOWATER OVER THE ROADWAYS NEAR THE HIGH SCHOOL IN ANDERSON. PORTIONS OF HIGHWAYS 43 AND 76 ALSO HAVE WATER OVER THEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 93 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 051950
FFWSGF
MOC119-145-060200-
/O.NEW.KSGF.FF.W.0007.080205T1945Z-080206T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CST TUE FEB 5 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 800 PM CST.

* AT 140 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
  HEAVY RAINFALL WAS PRODUCING FLASH FLOODING ACROSS A PORTION OF 
  THE WARNED AREA. STREET FLOODING IN NEOSHO HAS CAUSED A FEW ROADS 
  TO CLOSE WITH MORE STREET FLOODING DEVELOPING IN MCDONALD COUNTY 
  AROUND ANDERSON...AND NEAR HIGHWAY 43 AND 76. ALTHOUGH THE 
  HEAVIEST RAINFALL HAS ENDED...STREET FLOODING WILL CONTINUE 
  THROUGH THE AFTERNOON AS RUNOFF PERSISTS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. 

THIS FLASH FLOOD WARNING IS AN UPGRADE FROM THE PREVIOUS URBAN AND 
SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT THROUGH 7 PM. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3703 9413 3649 9413 3650 9461 3701 9459

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 12:46 PM CST, 59 minutes earlier.

Area forecast discussion, Feb 5, 12:46 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CST TUE FEB 5 2008

.DISCUSSION...

MAIN CHALLENGES/HIGHLIGHTS IN THIS FORECAST PACKAGE WILL CONTINUE
TO DEAL WITH THE SEVERE WEATHER AND FLASH FLOODING POTENTIAL
TODAY...WITH FLASH FLOODING...DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES POSSIBLE SOUTH OF INTERSTATE 44.

CURRENTLY...COLD FRONT HAS DROPPED SOUTH AND STALLED ROUGHLY JUST
SOUTH OF THE INTERSTATE 44 CORRIDOR. THE FRONT EXTENDS SOUTH TO A
SURFACE LOW IN TEXAS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE ALONG THIS FRONT THIS MORNING.

THE SURFACE FRONT HAS NOW BECOME FAIRLY STATIONARY ACROSS THE AREA
THIS MORNING...AND WE SHOULD NOT SEE IT DROP TOO MUCH FARTHER TO
THE SOUTH THROUGH MUCH OF THE DAY. THIS IS BECAUSE THE FRONT
REMAINS PARALLEL TO THE UPPER LEVEL FLOW. WILL CONTINUE TO SEE
SHOWERS AND STORMS DEVELOP ALONG THIS BOUNDARY THROUGH THE MORNING
HOURS...AND MAY ACTUALLY SEE COVERAGE BEGIN TO EXPAND ALONG AND
BEHIND THE FRONT OVER THE NEXT SEVERAL HOURS. THIS WILL BE IN
RESPONSE TO INCREASED ISENTROPIC LIFT AS THE SURFACE LOW
APPROACHES THE AREA. FLASH FLOODING WILL REMAIN POSSIBLE AS STORMS
TRAIN ALONG THE FRONT TODAY. WILL CONTINUE THE FLASH FLOOD WATCH
DUE TO THE POTENTIAL FOR TRAINING AND BECAUSE OF THE VERY HIGH
PRECIPITABLE WATER VALUES OVER THE AREA FOR THIS TIME OF YEAR. AS
THE DAY PROGRESSES THE SURFACE LOW WILL TRACK INTO SOUTHERN
MISSOURI THEN INTO WESTERN ILLINOIS. THIS WILL PULL THE COLD FRONT
THROUGH THE REST OF THE AREA. THE GREATEST SEVERE WEATHER
POTENTIAL WILL BE ALONG AND SOUTH OF INTERSTATE 44 TODAY. ALL
MODES OF SEVERE WEATHER WILL BE POSSIBLE TODAY DUE TO THE STRONG
WIND SHEAR...WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES ALL POSSIBLE ACROSS SOUTHERN MISSOURI..

TONIGHT THE UPPER LEVEL LOW SWINGS THROUGH THE AREA. THE SURFACE
LOW WILL PUSH OFF TO THE EAST AT THIS TIME...WITH COLDER AIR MOVING
IN. AS THE COLUMN COOLS...RAIN WILL LIKELY CHANGE OVER TO SNOW.
HOWEVER...SNOWFALL AMOUNTS SHOULD REMAIN LIGHT AS THE AREA IS
LIKELY TO GET DRY SLOTTED. HAVE CUT SNOWFALL ACCUMULATIONS QUITE
A BIT...WITH UP TO AN INCH POSSIBLE ALONG THE NORTHERN PORTIONS OF
THE CWA. COULD STILL SEE A FEW SNOW FLAKES EARLY WEDNESDAY
MORNING...BEFORE ALL THE PRECIPITATION EXITS OFF TO THE EAST.

ANOTHER UPPER LEVEL DISTURBANCE WILL SWEEP THROUGH THE AREA
ON THURSDAY. MOISTURE SHOULD REMAIN LIMITED OVER THE AREA...AS
MOISTURE WILL NOT HAVE RETURNED. HAVE LEFT SLIGHT CHANCES OF A
RAIN SNOW MIX ALONG THE NORTHERN CWA DURING THE MORNING
HOURS...THEN CHANGING OVER TO ALL RAIN IN THE AFTERNOON. DUE TO
THE LIMITED MOISTURE...PRECIPITATION AMOUNTS WILL REMAIN LIGHT.
DRY WEATHER AND TEMPERATURES WARMING BACK THROUGH THE UPPER 40S
AND INTO THE MIDDLE 50S WILL BE THE RULE OVER THE REST OF THE
FORECAST PERIOD.

WISE

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...SURFACE FRONT HAS PUSHED SOUTH OF BOTH
KSGF AND KJLN. VISIBILITIES AND CEILINGS WILL BE PREDOMINATELY IFR
AND LIFR. HOWEVER...AS SHOWERS AND THUNDERSTORMS MOVE OVER THE
AERODROMES...VISIBILITIES AND CEILINGS WILL VARY UNTIL 00Z. AFTER
10Z...PRECIPITATION COULD TRANSITION TO SOME SNOW AT KJLN.
CEILINGS ARE EXPECTED TO REMAIN IFR BEFORE RAISING AROUND 18Z
WEDNESDAY.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...

FLASH FLOOD WATCH UNTIL 6 PM CST TUESDAY FOR SOUTHWEST AND SOUTH
CENTRAL MISSOURI.

TORNADO WATCH FOR SOUTH CENTRAL AND SOUTHWEST MISSOURI UNTIL 8 PM
CST TUESDAY.

KS...NONE.
&&
Hazardous weather outlook, Feb 5, 1:13 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CST TUE FEB 5 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
113 PM CST TUE FEB 5 2008

...SEVERE WEATHER THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS WILL CONTINUE TO DEVELOP IN EASTERN
OKLAHOMA...SOUTHWEST MISSOURI AND SOUTHEAST KANSAS AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH THE REGION.

SEVERE THUNDERSTORMS WILL BE LIKELY ALONG AND SOUTHEAST OF THE
INTERSTATE 44 CORRIDOR WITH LARGE HAIL...DAMAGING WINDS...ISOLATED
TORNADOES AND FLASH FLOODING.

THE ATMOSPHERE WILL BE MOST FAVORABLE FOR THE DEVELOPMENT OF
TORNADOES ALONG AND SOUTH OF A LINE FROM NEAR PURDY TO NIXA TO
MARSHFIELD TO LECOMA.

  DISCUSSION:

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS
THE ENTIRE OUTLOOK AREA THROUGH TONIGHT. DUE TO HIGHER THAN NORMAL
MOISTURE LEVELS...STRONG WIND SHEAR AND INSTABILITY...LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE LIKELY. FLASH
FLOODING WILL ALSO BE POSSIBLE AS SHOWERS AND THUNDERSTORMS
CONTINUE TO TRACK OVER THE SAME AREAS.

COLDER AIR WILL BE USHERED INTO THE AREA BEHIND THE COLD FRONT.
RAIN SHOULD CHANGE OVER TO SNOW OVER THE NORTHERN PORTIONS OF THE
OUTLOOK AREA THIS EVENING. AT THIS TIME...ONLY LIGHT SNOW IS
EXPECTED...WITH UP TO AN INCH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Local storm report, Feb 5, 7:49 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 AM CST TUE FEB 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             3 NE EBENEZER           37.37N  93.27W
02/04/2008  E1.00 INCH       GREENE             MO   NWS EMPLOYEE

&&

JSS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 8:27 PM CSTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair38 min
Feb 4, 8:55 PM CSTSevere Thunderstorm WarningSGFBenton, Camden, Hickory28 min
Feb 4, 11:09 PM CSTSevere Thunderstorm WarningSGFGreene20 min
Feb 5, 12:14 AM CSTFlash Flood WarningSGFDallas, Polk3 hr
Feb 5, 2:57 AM CSTFlash Flood WarningSGFDallas, Greene, Polk6 hr
Feb 5, 12:46 PM CSTAreal Flood AdvisorySGFBarry, Christian, Dade, Dallas, Greene, Jasper and 5 more6 hr
Feb 5, 1:48 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton27 min
Feb 5, 2:13 PM CSTFlash Flood WarningSGFGreene, Lawrence6 hr
Feb 5, 2:53 PM CSTFlash Flood WarningSGFCamden, Dallas, Laclede, Polk, Pulaski, Webster and 1 more6 hr
Feb 5, 2:56 PM CSTSevere Thunderstorm WarningSGFBarry, Stone34 min
Feb 5, 3:01 PM CSTTornado WarningSGFStone, Taney63 min
Feb 5, 3:14 PM CSTSevere Thunderstorm WarningSGFMaries15 min
Feb 5, 3:22 PM CSTTornado WarningSGFChristian40 min
Feb 5, 3:26 PM CSTSevere Thunderstorm WarningSGFChristian21 min
Feb 5, 3:41 PM CSTSevere Thunderstorm WarningSGFDouglas62 min
Feb 5, 3:57 PM CSTAreal Flood AdvisorySGFChristian, Dent, Douglas, Howell, Ozark, Taney and 3 more6 hr
Feb 5, 3:57 PM CSTSevere Thunderstorm WarningSGFWright41 min
Feb 5, 4:08 PM CSTFlash Flood WarningSGFPhelps6 hr
Feb 5, 4:25 PM CSTSevere Thunderstorm WarningSGFTexas43 min
Feb 5, 5:13 PM CSTTornado WarningSGFHowell, Ozark77 min
Feb 5, 5:28 PM CSTFlash Flood WarningSGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 1 more6 hr
Feb 5, 5:57 PM CSTTornado WarningSGFOregon, Shannon63 min

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.